OSA's Digital Library

Optics Letters

Optics Letters

| RAPID, SHORT PUBLICATIONS ON THE LATEST IN OPTICAL DISCOVERIES

  • Vol. 12, Iss. 8 — Aug. 1, 1987
  • pp: 614–616

Stability of solitons in birefringent optical fibers. I: Equal propagation amplitudes

Curtis R. Menyuk  »View Author Affiliations


Optics Letters, Vol. 12, Issue 8, pp. 614-616 (1987)
http://dx.doi.org/10.1364/OL.12.000614


View Full Text Article

Enhanced HTML    Acrobat PDF (362 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The effect of birefringence on soliton propagation in single-mode optical fibers is considered. Emphasis is on solitons with multipicosecond widths that are appropriate for communications applications. It is shown that while linear birefringence will lead to a substantial splitting of the two polarizations over 20 km, this effect can be eliminated by use of the Kerr nonlinearity. Above a certain amplitude threshold, the central frequency of each polarization shifts just enough to lock the two polarizations together.

© 1987 Optical Society of America

History
Original Manuscript: February 10, 1987
Manuscript Accepted: April 25, 1987
Published: August 1, 1987

Citation
Curtis R. Menyuk, "Stability of solitons in birefringent optical fibers. I: Equal propagation amplitudes," Opt. Lett. 12, 614-616 (1987)
http://www.opticsinfobase.org/ol/abstract.cfm?URI=ol-12-8-614


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. A. Hasegawa, F. Tappert, Appl. Phys. Lett. 23, 142 (1973). [CrossRef]
  2. L. F. Mollenauer, R. H. Stolen, J. P. Gordon, Phys. Rev. Lett. 45, 1045 (1980). [CrossRef]
  3. I. P. Kaminow, IEEE J. Quantum Electron. QE-17, 15 (1981). [CrossRef]
  4. R. H. Stolen, AT&T Bell Laboratories, Holmdel, New Jersey 07733 (personal communication).
  5. S. V. Manakov, Zh. Eksp. Teor. Fiz. 67, 543 (1974)[Sov. Phys. JETP 40, 269 (1975)].
  6. C. R. Menyuk, Phys. Rev. A 33, 4367 (1986);C. R. Menyuk, P. K. A. Wai, H. H. Chen, Y. C. Lee, “Hamiltonian deformations of integrable, nonlinear field equations (with applications to optical fibers),” in Transactions of the 4th Army Conference on Applied Mathematics and Computing, F. Dressel, ed., U.S. Army Research Office Rep. 87-1, pp. 373–386. [CrossRef] [PubMed]
  7. P. K. A. Wai, C. R. Menyuk, H. H. Chen, Y. C. Lee, Opt Lett. 12, 628 (1987). [CrossRef] [PubMed]
  8. A. Hasegawa, Y. Kodama, Proc. IEEE 69, 1145 (1981). [CrossRef]
  9. L. F. Mollenauer, J. P. Gordon, M. N. Islam, IEEE J. Quantum Electron. QE-22, 157 (1986). [CrossRef]
  10. C. R. Menyuk, IEEE J. Quantum Electron. QE-23, 174 (1987). [CrossRef]
  11. K. J. Blow, N. J. Doran, D. Wood, Opt. Lett 12, 202 (1987). [CrossRef] [PubMed]
  12. See, e.g., T. R. Taha, M. J. Ablowitz, J. Comput. Phys. 55, 203 (1984). [CrossRef]
  13. J. Satsuma, N. Yajima, Suppl. Prog. Theor. Phys. 55, 284 (1974). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

Figures

Fig. 1 Fig. 2 Fig. 3
 

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited